Florida, 2021

Hail and Damaging Winds in Florida, April 11, 2021

April 11, 2021 · NWS MLB · 26 events in 5 counties and zones

A squall line associated with a mesoscale convective system moved across all of central and south Florida. One storm produced large hail in Orange and Seminole Counties, while a line of severe thunderstorms produced very strong wind gusts along the Treasure Coast, and wind damage in Martin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A squall line associated with a mesoscale convective system moved across all of central and south Florida. One storm produced large hail in Orange and Seminole Counties, while a line of severe thunderstorms produced very strong wind gusts along the Treasure Coast, and wind damage in Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 11, 9:06 AM EST, 34 minutes earlier.

Area forecast discussion, Apr 11, 9:06 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1006 AM EDT Sun Apr 11 2021

.UPDATE...
...Severe Thunderstorm Watch 91 in Effect until 4 PM this
Afternoon...

...Strong to Severe Storms Expected Today Across East Central
Florida...

A Severe Thunderstorm Watch has been issued for Volusia, Lake,
Seminole, Orange, Brevard, Indian River, Osceola, and Okeechobee
counties until 4 PM.

Early start to convection this morning. Radar activity is ongoing,
mainly across the far northern counties. As the vigorous shortwave
moves eastward, showers and lightning storms are forecast to move
southeast, across ECFL through late afternoon, possibly lasting into
early evening across the Treasure coast. Current guidance shows
timing of convection will be: Kissimmee to Titusville northward
between now until Noon time window, then southward to Lake Kissimmee
to Vero Beach between 10 AM and 3 PM, and areas south from Noon to 5
PM.

Main threats associated with the stronger storms continue to be
strong damaging wind gusts of 60-70 mph, frequent lightning and very
heavy rainfall with amounts in the 1-2" neighborhood, perhaps
localized 3-4" in some localized areas. Very cold temperatures aloft
of -12C to -14C also favor hail greater than 1" in diameter and
perhaps larger south of Melbourne where models are showing greater
instability. We also cannot rule out a brief tornado or two. All of
east central Florida is in an Enhanced Risk of severe weather by the
Storm Prediction Center.

Afternoon high temperatures will depend on timing of convection. If
showers and lightning storms arrive when expected, temperatures will
be in the upper 70s across northern areas and low-mid 80s toward the
Treasure Coast. If the showers and storms arrive later however, then
temps will be a few degrees warmer.

&&

.Aviation...
MVFR conditions through this afternoon and into early this evening.
A line of strong to severe storms is expected to quickly push
southeast through central Florida from this morning through late
afternoon, perhaps into early evening. TEMPO IFR conditions expected
at all sites with some storms being capable of producing wind gusts
greater than 50 kt and possibly some hail. Behind the line of
storms, expect lingering light to moderate rain to continue into
this evening. Precipitation should then taper off, but some low
stratus is possible tonight into early Monday. VFR conditions
outside of convection.

&&

.Marine...

Ongoing showers and storms over the northern Atlantic waters.
Boating is highly discouraged today. Current buoy 41009 observations
show seas are around 3 ft with winds SW around 10KT. High coverage
of lightning storms are expected today, as a line of strong to
severe storms will move quickly southeast across the local waters
from this morning through late afternoon and possibly early evening.
Main threats with the stronger of these storms will be wind gusts in
excess of 50 KT, large hail, frequent lightning, heavy rainfall, and
a couple waterspouts will be possible. Seas are expected to build up
to 5 ft in the offshore waters by late this afternoon with winds
veering to the W/NW around 15-20 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  61  81  59 /  90  20  10   0
MCO  77  62  86  60 /  90  30  10   0
MLB  81  64  83  61 /  90  40  10   0
VRB  82  62  84  60 /  90  50  10   0
LEE  75  63  85  61 /  90  20  10   0
SFB  77  62  87  61 /  90  20  10   0
ORL  77  62  87  63 /  90  20  10   0
FPR  84  63  85  60 /  90  50  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 4 PM EDT this afternoon for
     Coastal Volusia-Indian River-Inland Volusia-Northern
     Brevard-Northern Lake-Okeechobee-Orange-Osceola-Seminole-
     Southern Brevard-Southern Lake.

AM...Severe Thunderstorm Watch until 4 PM EDT this afternoon for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.

&&

Watson/Sedlock/Smith/Rodriguez/Haley
Hazardous weather outlook, Apr 11, 7:50 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
850 AM EDT Sun Apr 11 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
850 AM EDT Sun Apr 11 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...SEVERE THUNDERSTORM WATCH 91 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

.THUNDERSTORM IMPACT...
A line of strong to severe lightning storms is expected to rapidly
push southeast across east central Florida from this morning into
late afternoon. Primary hazards will be damaging wind gusts of 60 to
70 mph, hail 1 to 2 inches in diameter, frequent lightning, very
heavy rainfall, and a brief tornado or two. Strong to severe storms
could also develop out ahead of this line. Once the line passes,
lingering light to moderate rain with embedded lightning is expected
to last into this evening.

.FLOOD IMPACT...
Widespread rainfall amounts on the order of 1 to 2 inches are
are expected today with some localized totals of 3 to 4 inches
possible. This could produce ponding of water on roadways as well
as minor flooding in low-lying and poor drainage areas.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches. The threat will be present all day but will be highest
between 11 AM and 5 PM due to tidal effects.

.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms will move to the east and southeast
across east central Florida and the adjacent Atlantic waters from
this morning into early this evening, producing locally higher
winds and seas. Wind gusts in excess of 50 knots will be possible
over the Atlantic Waters, Intracoastal Waterway, and inland lakes.

.WATERSPOUT IMPACT...
A couple of brief waterspouts will be possible with storms across
the the Atlantic waters, Intracoastal Waterway, and over inland
lakes from this morning into early this evening.

.WIND AND SEA IMPACT...
Small craft should exercise caution for west to southwest winds
of 15 to 20 knots.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The rip current risk at area beaches will remain moderate on
Monday.

Isolated lightning storms will be possible each day from Wednesday
into next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed. Be
sure to have multiple ways of receiving severe weather alerts. This
includes a NOAA Weather Radio, a cell phone with wireless alerts
enabled, or through local television stations.

Sedlock/Combs

In the hours before

Special weather statement, Apr 11, 6:43 AM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
743 AM EDT Sun Apr 11 2021

FLZ041-044-141-111245-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
743 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND VOLUSIA
COUNTIES UNTIL 845 AM EDT...

At 741 AM EDT, Doppler radar was tracking a strong thunderstorm near
Moss Bluff, or 7 miles south of Juniper Springs, moving east at 45
mph. Additional strong thunderstorms have developed along a line
from Lake George to Daytona Beach.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2909 8090 2892 8077 2896 8190
      2896 8166 2928 8164 2932 8168 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 1141Z 261DEG 41KT 2908 8178

Smith
Special weather statement, Apr 11, 7:45 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
845 AM EDT Sun Apr 11 2021

FLZ041-141-111330-
Coastal Volusia FL-Inland Volusia FL-
845 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
930 AM EDT...

At 845 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and New Smyrna
Beach.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
east central Florida.

LAT...LON 2929 8100 2909 8090 2887 8074 2882 8075
      2883 8125 2931 8113
TIME...MOT...LOC 1245Z 274DEG 40KT 2903 8100

Smith
Local storm report, Apr 11, 8:14 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
914 AM EDT SUN APR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     NEW SMYRNA BEACH AIRPOR 29.06N 80.95W
04/11/2021  M48 MPH          VOLUSIA            FL   AWOS

            A WIND GUST OF 42 KNOTS/48 MPH FROM THE NORTHWEST WAS
            MEASURED AT NEW SMYRNA BEACH AIRPORT TOWER.

&&

REH
Special weather statement, Apr 11, 8:45 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
945 AM EDT Sun Apr 11 2021

FLZ044-045-144-111445-
Northern Lake County FL-Orange FL-Southern Lake County FL-
945 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND WESTERN ORANGE COUNTIES
UNTIL 1045 AM EDT...

At 945 AM EDT, Doppler radar was tracking a strong thunderstorm near
Groveland, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Apopka, Ocoee, Winter Garden, Leesburg and Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
east central Florida.

LAT...LON 2896 8195 2897 8166 2864 8145 2835 8165
      2835 8179 2836 8179 2836 8186 2835 8186
      2835 8196
TIME...MOT...LOC 1345Z 232DEG 27KT 2847 8188

Smith
Local storm report, Apr 11, 8:51 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
951 AM EDT SUN APR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND GST     9 N PORT CANAVERAL      28.54N 80.57W
04/11/2021  M44 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 0108 MEASURED A PEAK WIND GUST OF 38
            KNOTS/44 MPH FROM THE NORTHWEST.

&&

REH

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

14 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
April 11, 9:40 AM EST
Where
Orange County, 0.61 mi W of Fairvilla
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.580, -81.390

Local broadcast media reported hail up to quarter size near Dubsdread Golf Course near College Park.

Hail, Orange

When
April 11, 9:42 AM EST
Where
Orange County, 0.61 mi W of Winter Park
Measured
1.75 in hail
Reported by
Public
Coordinates
28.600, -81.340

Public reports quarter to golf ball sized hail in Winter Park.

Hail, Orange

When
April 11, 9:45 AM EST
Where
Orange County, 1.21 mi E of Maitland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.630, -81.350

A trained spotter reported nickel to quarter sized hail in Maitland near Seneca Trail and Horatio Avenue.

Hail, Seminole

When
April 11, 9:48 AM EST
Where
Seminole County, 1.51 mi NNE of Golden Rod
Measured
1.25 in hail
Reported by
Public
Coordinates
28.620, -81.290

The public reported half dollar sized hail near Goldenrod.

Hail, Seminole

When
April 11, 9:49 AM EST
Where
Seminole County, 1.21 mi W of Gabriella
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
28.620, -81.270

Emergency Management reports golf ball sized hail near State Road 426 and Tuskawilla Road.

Hail, Seminole

When
April 11, 9:50 AM EST
Where
Seminole County, 1.38 mi N of Gabriella
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
28.640, -81.250

A trained spotter reported 2 inch hail in Oviedo.

Hail, Seminole

When
April 11, 9:50 AM EST
Where
Seminole County, 1.4 mi ENE of Fern Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.660, -81.310

A trained spotter reported quarter sized hail in Casselberry.

Hail, Orange

When
April 11, 9:51 AM EST
Where
Orange County, 4.57 mi NE of Union Park
Measured
1 in hail
Reported by
Public
Coordinates
28.610, -81.220

Public reported quarter sized hail just north of the University of Central Florida campus.

Hail, Seminole

When
April 11, 9:54 AM EST
Where
Seminole County, 0.92 mi NW of Gabriella
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
28.630, -81.260

A trained spotter reported 2 inch hail near the intersection of Publix Road and Brooks Lane in Oviedo.

Hail, Seminole

When
April 11, 9:58 AM EST
Where
Seminole County, 1.38 mi S of Oviedo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.650, -81.200

A trained spotter reported quarter sized hail on Providence Lane in Oviedo.

Hail, Seminole

When
April 11, 10:00 AM EST
Where
Seminole County, 2.43 mi E of Fern Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.650, -81.290

Local broadcast media relayed a report of quarter sized hail near Red Bug Lake Road and Dodd Road in Winter Springs.

Hail, Seminole

When
April 11, 10:03 AM EST
Where
Seminole County, 1.21 mi W of Chuluota Sem Rnch Ar
Measured
1.5 in hail
Reported by
Public
Coordinates
28.650, -81.170

The public reported ping pong to nearly golf ball sized hail near Chuluota.

Thunderstorm Wind, Brevard

When
April 11, 12:46 PM EST
Where
Brevard County, 1.4 mi ESE of Valkaria
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
27.960, -80.530

Weatherflow site XIND on the Indian River near Grant measured a peak wind gust of 58 mph from the north.

Thunderstorm Wind, Brevard

When
April 11, 1:00 PM EST
Where
Brevard County, 3.92 mi ESE of Micco
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
27.860, -80.440

A mesonet station at Sebastian Inlet measured a peak wind gust of 62 mph from the north.

Thunderstorm Wind, St. Lucie

When
April 11, 1:07 PM EST
Where
St. Lucie County, 0.61 mi W of Ft Pierce St Lucie A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
27.500, -80.380

The ASOS at the Treasure Coast Airport in Fort Pierce, KFPR, measured a peak wind gust of 63 mph from the west-northwest.

Thunderstorm Wind, St. Lucie

When
April 11, 1:43 PM EST
Where
St. Lucie County, 2.45 mi E of Ankona
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.350, -80.240

A Weatherflow site at the Saint Lucie Nuclear Power Plant (XSTL) measured a peak wind gust of 60 mph. A second gust of 58 mph was measured at 1348LST.

Thunderstorm Wind, Martin

When
April 11, 1:44 PM EST
Where
Martin County, 1.38 mi N of Waveland
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
27.220, -80.200

A Weatherflow site at Jensen Beach (XJEN) measured a peak wind gust of 73 mph from the northwest.

Thunderstorm Wind, Martin

When
April 11, 1:49 PM EST
Where
Martin County, 1.38 mi N of Waveland
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
27.220, -80.200

A Weatherflow site at Jensen Beach (XJEN) measured a peak wind gust of 77 mph from the northwest.

Thunderstorm Wind, Martin

When
April 11, 1:50 PM EST
Where
Martin County, Stuart Witham Fld
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
27.180, -80.220

The AWOS at Stuart Witham Field Airport (KSUA) measured a peak wind gust of 63 mph from the northwest.

Thunderstorm Wind, Martin

When
April 11, 1:51 PM EST
Where
Martin County, 2.41 mi SSW of Gomez
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
27.050, -80.170

A Weatherflow site at Hobe Sound (XHOB) measured a peak wind gust of 71 mph. A second peak gust of 64 mph was measured at 1356LST.

Thunderstorm Wind, Martin

When
April 11, 1:52 PM EST
Where
Martin County, 1.51 mi SSE of Jensen Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
27.230, -80.220

The public reported damage in South Jensen Beach, which consisted of downed tree limbs, backyard items thrown around, and a covered porch that was lifted and dropped a few feet away.

Thunderstorm Wind, Martin

When
April 11, 1:52 PM EST
Where
Martin County, 0.92 mi SW of Port Sewall
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.170, -80.210

A trained spotter reported numerous downed branches that were 4 to 5 inches in diameter near Sewall's Point. Local broadcast media also reported a very large tree was knocked over on a property near Southeast Saint Lucie Boulevard in Stuart.

Thunderstorm Wind, Martin

When
April 11, 1:54 PM EST
Where
Martin County, 0.92 mi NE of Salerno
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
27.160, -80.190

A trained spotter reported a measured wind gust of 68 mph at Rocky Point near Stuart. The peak sustained wind was 38 mph.

Thunderstorm Wind, Martin

When
April 11, 1:56 PM EST
Where
Martin County, 1.38 mi S of Hobe Sound
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
27.050, -80.130

Local broadcast media reported a large tree was downed across Southeast Duncan Street and Southeast Flamingo Street in Hobe Sound, blocking the road. Numerous other trees sustained minor to moderate damage in the area.

Hail, Martin

When
April 11, 2:03 PM EST
Where
Martin County, 0.93 mi SW of Hobe Sound
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
27.060, -80.140

Local broadcast media reported golf ball sized hail in Hobe Sound.

Hail, Martin

When
April 11, 2:06 PM EST
Where
Martin County, 1.85 mi NW of Gomez
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.100, -80.170

A trained spotter reported quarter sized hail in Hobe Sound.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948803, 948805, 948807, 948810, 948815, 948831, 948833, 948834, 948838, 948842, 948843, 948844, 948846, 948848, 948861, 948862, 948863, 948864, 948866, 948867, 948876, 948880, 948869, 948874, 948870, 948871.